Alabama, 2004

Damaging Winds in Alabama, July 4, 2004

July 4, 2004 · NWS HUN · 12 events in 5 counties and zones

12 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jul 4, 1:40 PM CST, 35 minutes earlier.

Area forecast discussion, Jul 4, 1:40 PM CST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
240 PM CDT SUN JUL 4 2004

.DISCUSSION...
REGIONAL RADARS SHOWING A LINE OF STRONG/SEVERE STORMS EXTENDING
FROM MARTIN TN TO CORINTH MS TO NEW ALBANY MS. THIS LINE OF STORMS
IS FEEDING OF MID 70S DWPTS AND SBCAPES BETWEEN 3-4 KJ/KG. WATER
VAPOR IMAGERY AND PROFILER DATA ALSO SHOWS A DISTINCT S/W TROUGH
APPROACHING THE MS RIVER WITH A 40-50 KT MID LEVEL SPEED MAX PUSHING
ACROSS SRN MO. ALTHOUGH THE LOW LEVEL MASS CONVERGENCE IS FAIRLY
WEAK AND THE LINE HAS SHOWN SOME WEAKENING TREND OVER THE LAST 30
MINS...THE FORCING ALONG THE COLD POOL SHOULD BE SUFFICIENT TO
SUSTAIN THE CONVECTIVE LINE FOR A WHILE LONGER.

ON ITS CURRENT COURSE...THE STORMS WILL CLEAR THE REGION BEFORE
SUNSET AND WILL TAPER POPS ACCORDINGLY. WITH CLEARING SKIES...HIGH
DWPTS AND POTENTIAL FOR WET GROUNDS (IF LINE HOLDS TOGETHER)...WILL
MENTION FOG FOR OVERNIGHT. U/L HEIGHTS WILL RISE ACROSS THE SERN
QUARTER OF THE NATION OVER THE NEXT SEVERAL DAYS AND THIS WILL HELP
TO LIMIT PRECIP CHCS TO THE ISOLD CATEGORY. TEMPS WILL ALSO RISE TO
ABOVE CLIMO VALUES FOR THE FIRST TIME IN A WHILE...AND COMBINED WITH
DWPTS IN THE LOWER 70S...WILL PRODUCE HI VALUES NEAR 100 MON/TUE
AFTNS.

LONGER TERM (WEDNESDAY THROUGH SUNDAY)...THE PRIMARY STORM TRACK
WILL RETURN TO THE NORTHERN TIER OF THE CONUS OVER THIS PERIOD AS A
LOW AMPLITUDE RIDGE POSITIONS ITSELF FROM NRN MEXICO TO THE SERN US
COAST. THE GFS CONTINUES TO INDICATE A FROPA IN THE WED/WED NIGHT
TIME FRAME...BUT THE LAST ECMWF AND 12KM ETA STALLS THIS FEATURE
NORTH OF THE TN VLY. GIVEN THE UPPER FLOW PATTERN...AM INCLINED TO
TREND TOWARD THE ECMWF.ETA12 SOLUTION. HOWEVER...THE FAIRLY LOW
AMPLITUDE NATURE OF THE UPPER RIDGE SHOULD HELP KEEP TEMPS FROM
GETTING TOO FAR OUT OF CONTROL LATE THIS WEEK AND WILL TREND TOWARD
THE MID RANGE OF THE ENSEMBLE OUTPUT (I.E. AROUND 90F FOR HIGHS MOST
OF THE WEEK). WILL ALSO CONTINUE WITH THE HIGHEST POPS FOR WED INTO
EARLY THU WITH PASSAGE OF WEAK S/W TROUGH...AND THEN CARRY ISOLD
DIURNAL POPS FOR REMAINDER OF THE WEEK.
&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    73  92  73  92 /  50  20  10  20
SHOALS        73  93  74  91 /  40  20  10  20
CULLMAN       72  93  73  92 /  50  20  10  20
FAYETTEVILLE  72  92  73  91 /  50  20  10  20
FT PAYNE      70  92  71  91 /  50  20  10  20

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...SEVERE THUNDERSTORM WATCH UNTIL 4 PM FOR LAWRENCE...LAUDERDALE
...COLBERT AND FRANKLIN COUNTIES.
TN...NONE.

&&

15
Hazardous weather outlook, Jul 4, 12:00 PM CST, 2 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
100 PM CDT SUN JUL 4 2004

ALZ001>010-016-TNZ076-096-097-051000-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
100 PM CDT SUN JUL 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PARTS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...(THROUGH TONIGHT)...

A COMPLEX OF THUNDERSTORMS OVER NORTHWEST MISSISSIPPI AND WESTERN
TENNESSEE WILL MOVE EAST THIS AFTERNOON. IT IS EXPECTED TO CLIP THE
NORTHWEST CORNER OF ALABAMA BY LATE THIS AFTERNOON...AND CONTINUE
NEAR THE TENNESSEE ALABAMA STATE LINE THROUGH EARLY EVENING. THE BEST
TIME FOR SEVERE WEATHER WILL BE BETWEEN 2 AND 7 PM.

THE PRIMARY THREAT WITH THESE STORMS WILL BE STRONG DAMAGING WINDS IN
EXCESS OF 60 MPH. FREQUENT CLOUD TO GROUND LIGHTNING AND VERY HEAVY
RAIN ARE LIKELY WITH THIS COMPLEX AS WELL. COMBINED WITH RECENT
RAINFALL...ISOLATED CASES OF FLASH FLOODING CANNOT BE RULED OUT...
ESPECIALLY ACROSS NORTHWEST ALABAMA.

.DAYS TWO THROUGH SEVEN...(MONDAY THROUGH SATURDAY)...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

DRY CONDITIONS ARE EXPECTED FOR EARLY NEXT WEEK. AFTERNOON
TEMPERATURES WILL CLIMB INTO THE LOWER 90S BOTH MONDAY AND TUESDAY...
WITH EXPECTED HEAT INDICES EXCEEDING 100 DEGREES.

A MORE TYPICAL SUMMERTIME PATTERN WILL DEVELOP BY THE MIDDLE AND
LATTER PORTIONS OF THE WORK WEEK...WITH ISOLATED AFTERNOON AND EARLY
EVENING THUNDERSTORMS A POSSIBILITY EACH DAY.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY
BE REQUIRED LATE THIS AFTERNOON INTO THIS EVENING.

BCC

The radar

The Columbus AFB radar (KGWX), 116 km away, was scanning. The volume nearest the first event began at 20:14 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lauderdale

When
July 4, 2:15 PM CST to 2:18 PM CST
Where
Lauderdale County, Waterloo
Measured
60 kt (69 mph) estimated sustained
Reported by
EMERGENCY MANAGER
Coordinates
34.917, -88.067

A few trees were blown down by thunderstorm winds.

Thunderstorm Wind, Colbert

When
July 4, 2:25 PM CST
Where
Colbert County, Cherokee
Measured
60 kt (69 mph) estimated sustained
Reported by
EMERGENCY MANAGER
Coordinates
34.750, -87.967

Several trees and power lines were blown down by thunderstorm winds.

Thunderstorm Wind, Lauderdale

When
July 4, 2:37 PM CST
Where
Lauderdale County, Florence
Measured
50 kt (58 mph) estimated sustained
Reported by
EMERGENCY MANAGER
Coordinates
34.800, -87.667

A large tree and several large limbs and power lines were blown down by thunderstorm winds.

Thunderstorm Wind, Colbert

When
July 4, 2:41 PM CST
Where
Colbert County, 2 mi W of Sheffield
Measured
50 kt (58 mph) estimated sustained
Reported by
AMATEUR RADIO
Coordinates
34.767, -87.733

A few power lines were blown down by thunderstorm winds.

Thunderstorm Wind, Colbert

When
July 4, 2:51 PM CST
Where
Colbert County, Sheffield
Measured
50 kt (58 mph) estimated sustained
Reported by
EMERGENCY MANAGER
Coordinates
34.767, -87.700

A few trees and power lines were blown down by thunderstorm winds.

Thunderstorm Wind, Lauderdale

When
July 4, 3:03 PM CST
Where
Lauderdale County, 3 mi E of Florence
Measured
50 kt (58 mph) estimated sustained
Reported by
EMERGENCY MANAGER
Coordinates
34.800, -87.617

A large tree and power lines were down due to thunderstorm winds.

Thunderstorm Wind, Franklin

When
July 4, 3:05 PM CST
Where
Franklin County, 2 mi S of Russellville
Measured
50 kt (58 mph) estimated sustained
Reported by
LAW ENFORCEMENT
Coordinates
34.483, -87.733

Several trees were blown down by thunderstorm winds.

Thunderstorm Wind, Lawrence

When
July 4, 3:10 PM CST
Where
Lawrence County, 2 mi N of Courtland
Measured
50 kt (58 mph) estimated sustained
Reported by
EMERGENCY MANAGER
Coordinates
34.700, -87.300

A large tree was blown down by thunderstorm winds.

Thunderstorm Wind, Lawrence

When
July 4, 3:10 PM CST
Where
Lawrence County, 2 mi NE of Moulton
Measured
50 kt (58 mph) estimated sustained
Reported by
EMERGENCY MANAGER
Coordinates
34.500, -87.267

A large tree and a few power lines and large limbs blown down by thunderstorm winds.

Thunderstorm Wind, Lawrence

When
July 4, 3:15 PM CST
Where
Lawrence County, 2 mi NW of Moulton
Measured
50 kt (58 mph) estimated sustained
Reported by
AMATEUR RADIO
Coordinates
34.500, -87.300

A few trees were blown down due to thunderstorm winds.

Thunderstorm Wind, Lawrence

When
July 4, 3:37 PM CST
Where
Lawrence County, 2 mi NE of Moulton
Measured
50 kt (58 mph) estimated sustained
Reported by
EMERGENCY MANAGER
Coordinates
34.500, -87.267

A large tree was blown down by thunderstorm winds.

Thunderstorm Wind, Cullman

When
July 4, 4:30 PM CST
Where
Cullman County, 5 mi NW of Cullman
Measured
50 kt (58 mph) estimated sustained
Reported by
AMATEUR RADIO
Coordinates
34.233, -86.900

Two large trees and large limbs blown down by thunderstorm winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2004Every state in 2004This day in weather historyWarnings in Alabama, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5412884, 5412885, 5412886, 5412887, 5412888, 5412889, 5412890, 5412891, 5412955, 5412956, 5412957, 5412958.